Depo-Provera, an injectable contraceptive, may increase the risk of serious side effects in otherwise healthy women. In 1995, a severe neurological disorder called benign intracranial hypertension (BIH) was linked to hormonal birth control products. BIH presents much like a large brain tumor, causing symptoms such as headache, blurred or double vision, persistent ringing in the ears and swollen optic nerves (papilledema).
What is Depo-Provera?
Depo-Provera (generic: medroxyprogesterone acetate) is a contraceptive injection that contains progestin. The injection is administered once every three months, and protects against pregnancy by keeping the ovaries from releasing an egg and thickening the cervical mucus to keep sperm from reaching the egg. Depo-Provera is manufactured by Pfizer, and was cleared for sale on the U.S. market in October of 1992.
Depo-Provera and Benign Intracranial Hypertension (BIH)
In December of 2012, a report funded by the United Kingdom’s Faculty of Sexual and Reproductive Healthcare (FSRH) published a case report of a young woman who contracted BIH after being administered a single dose of Depo-Provera. It was the only medication she had taken, and after discontinuing the contraceptive, she recovered completely within four months.
The most common symptom of benign intracranial hypertension is severe throbbing headache. Other symptoms associated with the disorder have been reported to include:
Double vision (diplopia)
Eye injury (papilledema)
Buzzing sound in the ears (tinnitus)
Some patients with benign intracranial hypertension will remit spontaneously, while others will develop chronic disease. Fortunately, the disorder does not typically affect life expectancy. Most complications arising from BIH are due to untreated or treatment-resistant papilledema. In case studies, the long-term risk of patients’ vision being affected by benign intracranial hypertension is between 10 and 25%.
Depo-Provera Linked to Increased Risk of HIV: Meta-Analysis
Increased rates of human immunodeficiency virus (HIV) were seen among women who used Depo-Provera compared to women who used other forms of birth control, according to a new meta-analysis. Potential links between Depo-Provera and incidences of HIV infection have been noted in the medical literature for more than 20 years, the authors explained in The Lancet Infectious Diseases. Click here to learn more.